Alert archive / California / Frost Advisories in 2025
Frost Advisory 20, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Jun 20, 2025, 11:17 AM PDT for Lake County, Mendocino County, Trinity County, California. It took effect at Jun 21, 2025, 3:00 AM PDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2025, 11:17 AM PDT (18:17 UTC)
- In effect from
- Jun 21, 2025, 3:00 AM PDT
- Expired
- Jun 21, 2025, 5:16 AM PDT
- In force
- 2 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767 WWUS76 KEKA 201817 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1117 AM PDT Fri Jun 20 2025 CAZ108-210430- /O.NEW.KEKA.FR.Y.0020.250621T1000Z-250621T1500Z/ Southern Trinity- Including Peanut, Zenia, Forest Glen, Hyampom, Ruth, and Hayfork 1117 AM PDT Fri Jun 20 2025 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southern Trinity. * WHEN...From 3 AM to 8 AM PDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ111-210430- /O.NEW.KEKA.FR.Y.0020.250621T1000Z-250621T1500Z/ Northeastern Mendocino Interior- Including Covelo 1117 AM PDT Fri Jun 20 2025 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northeastern Mendocino Interior. * WHEN...From 3 AM to 8 AM PDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-210430- /O.NEW.KEKA.FR.Y.0020.250621T1000Z-250621T1500Z/ Northern Lake- Including Gravelly Valley Airport 1117 AM PDT Fri Jun 20 2025 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Northern Lake. * WHEN...From 3 AM to 8 AM PDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
2 follow-up statements
855 WWUS76 KEKA 210503 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1003 PM PDT Fri Jun 20 2025 CAZ108-211315- /O.CON.KEKA.FR.Y.0020.250621T1000Z-250621T1500Z/ Southern Trinity- Including Hyampom, Forest Glen, Ruth, Peanut, Hayfork, and Zenia 1003 PM PDT Fri Jun 20 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southern Trinity. * WHEN...From 3 AM to 8 AM PDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ111-211315- /O.CON.KEKA.FR.Y.0020.250621T1000Z-250621T1500Z/ Northeastern Mendocino Interior- Including Covelo 1003 PM PDT Fri Jun 20 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northeastern Mendocino Interior. * WHEN...From 3 AM to 8 AM PDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-211315- /O.CON.KEKA.FR.Y.0020.250621T1000Z-250621T1500Z/ Northern Lake- Including Gravelly Valley Airport 1003 PM PDT Fri Jun 20 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Northern Lake. * WHEN...From 3 AM to 8 AM PDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
145 WWUS76 KEKA 211216 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 516 AM PDT Sat Jun 21 2025 CAZ108-111-114-211330- /O.CAN.KEKA.FR.Y.0020.000000T0000Z-250621T1500Z/ Southern Trinity-Northeastern Mendocino Interior-Northern Lake- Including Ruth, Forest Glen, Hayfork, Peanut, Gravelly Valley Airport, Covelo, Hyampom, and Zenia 516 AM PDT Sat Jun 21 2025 ...FROST ADVISORY IS CANCELLED... Temperatures have remained in the 40s and frost is no longer expected. $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka RPA
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Jun 20, 12:55 AM PDT, 10 hours 22 minutes earlier.
Area forecast discussion, Jun 20, 12:55 AM PDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
1255 AM PDT Fri Jun 20 2025
.SYNOPSIS...Stronger west and northwest winds expected for the
interior through Friday. Much cooler with below normal
temperatures for the interior Friday and Saturday.
&&
KEY MESSAGES:
* Elevated to locally critical fire weather conditions through
Friday evening for Lake, eastern Mendocino and eastern Trinity
Counties due to low RH's and stronger west and northwest winds.
* Much cooler Friday and Saturday in the interior, followed by a
warming and drying trend early to mid next week.
* Light rain possible for Del Norte and northern Humbodlt Friday
afternoon and evening.
&&
.DISCUSSION...Prime concern through Friday evening will be strong,
gusty west and northwest winds across the interior. Gusts to 20-30
mph are probable (60-70% chance). Higher terrain and ridges may
even gusts 35-45 mph as an unseasonably cold 500mb low drops down
from the Gulf of AK on Friday. Friday looks to be the strongest
wind day while humidity generally increases. Portions of Lake,
eastern Mendocino and eastern Trinty will likely have low humidity
around 20-25% on Friday. With the trough enhancing diurnally
westerly and northwesterlies breezes on Friday, elevated to
locally critical fire weather conditions are forecast. Risk for
small and fast spreading grass or brush fires will increase. Winds
may not line up exactly with low RH's for 8 hours or more for a
red flag warning. Now a few windier higher elevations will
probably reach or exceed 8 hours with these stronger winds on
Friday even with slightly higher humidities. We will message this
fire weather threat in weather story graphic and social post.
This upper trough/surface front will probably generate some light
rain for Del Norte and northern Humboldt Friday afternoon and
evening. Around 0.10 to 0.25 inches of rain are forecast for Del
Norte County with a few hundredths for northern Humboldt. This
is not very much rain, but just enough to have impacts on outdoor
activities and projects Friday afternoon and evening. We will message
this low impact light rain episode in a weather story graphic and
social media post. GFS and ECMWF deterministic models continue to
differ substantially with rain amounts. GFS has barely a tenth to
only a few hundredths of an inch while the ECMWF has 0.50 to 1.0
inches over 24 hours from 11 AM Fri to 11 AM Sat. NBM 24 hour
interquartile spreads are on the order of 0.30in for Crescent City
and 0.04in for Eureka with means around 0.25in and 0.04in, respectively.
Model soundings continue to show low CAPE along the far northern
portion of our coastal waters and Del Norte county as 500mb temps
dip down to minus 25C or less. Soundings continue to show low EL's
(equilibrium levels) and very narrow CAPE with WNW flow through
the column. Thus not convinced there will be any thunder in our
area. Calibrated guidance (HREF and SREF) continues to show much
higher chances north of the ORCA border with passages of a shorter
wavelength trough Friday afternoon and evening.
Additional perturbations in N-NW flow on the backside of an upper
level trough may generate isolated showers over the weekend,
primarily for Del Norte and Trinity. Otherwise, dry and cooler
weather is forecast to prevail into the weekend.
If skies clear out and winds go calm, patchy early morning frost
will be possible (45% chance) for Trinity County (Hayfork and
Ruth) and NE Mendo (Covelo) Friday and again on Sunday. With
temperatures falling to 36F or less for a few hours right before
sunrise, we will message the potential for frost in a weather
story graphic and social media post.
A warming trend is forecast early to mid next week with highs in
the lower to mid 90's by Wed. Also of note is the possibility
(10% chance or less) for thunderstorms over the interior
mountains Sunday and Monday as perturbations pin-wheel around the
upper trough or the trough develops into a sem-closed circulation.
GFS indicate inverted V profiles which suggests high based storms.
There is considerable run-to-run and model-to- model variability
and no clear signs of moisture import into the area. At this
point, there is no compelling reason to deviate from the National
Blend of Models (NBM) thunder chances.
&&
.AVIATION...06Z TAF: As the upper level low pressure system
approaches Northwest California on Friday, northerly winds will
continue to ease for coastal terminals. Mostly MVFR ceilings will
develop early Friday morning along the coast with cloud cover
spreading through the region and deepening as the low moves onshore.
Light showers are expected mid day through the evening mostly for
Del Norte County, with some possibility of very light showers around
northern Humboldt County. Northwesterly winds are expected to
remain elevated for Mendocino, Trinity, and Lake counties with
gusts between 20 and 30 knots.
&&
.MARINE...Winds and seas continue to diminish with small craft
conditions ending early Friday morning for the northern waters.
Small craft conditions will end for the southern waters through mid
day. The sea state will continue to diminish Friday as a low
pressure system approaches the region, disrupting the wind pattern.
Gentle to moderate breezes are expected early this weekend before
increasing again in the southern waters.
&&
.FIRE WEATHER...Stronger westerly and northwesterly winds are
forecast through Friday across the interior as an unseasonably
cold upper trough moves across the Pacific NW (Washington and
Oregon). With minimum RH's around 20-25% on Friday and gusty
afternoon and evening winds, elevated to locally critical fire
weather conditions are anticipated for eastern Trinity, eastern
Mendocino and Lake Counties. Duration of these red flag conditions
are not forecast to be long-lived for most of the area. A few
higher elevation exposed ridges will likely remain very dry and
windy with 8 hours or longer of red flag conditions.
A low level northerly speed max (925mb) will likely develop over
the Sacramento valley and clip the eastern peripheries of Mendocino
and Lake Counties this weekend. Lower overnight humidity and gusty
N-NE winds are likely over the higher terrain of Lake and eastern
Mendocino (fire weather zones 264 and 277). Once again we may be
flirting with locally cortical fire weather conditions. Our
neighboring NWS office in Sacramento has a fire weather watch out
for cured grassy fuels for elevations below 1000 feet. Otherwise,
daytime minimum humidities are forecast to trend drier over the
latter portion of the weekend (Sunday) into early next week as
temperatures increase each day.
Also of note is the possibility (10% chance or less) for thunderstorms
over the interior mountains Sunday and Monday as perturbations
pin-wheel around the upper trough. There is considerable run-to-
run and model-to-model variability. At this point, there is no
compelling reason to deviate from the National Blend of Models
(NBM).
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 AM PDT early this morning for
PZZ450-470.
Small Craft Advisory until 11 AM PDT this morning for
PZZ455-475.
&&
NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:34 PM PDT | Small Craft Advisory | EKA | 11 hr |
Nearby
Frost Advisories in California, 2025Every frost advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.